taper antidepressantsDoctors often tell their patients who want to taper simply to start halving their doses and I have learned that many doctors do not always know the best way to taper. That is because they get their indications from the pharmaceutical companies who consistently grossly underestimate the severity of the effects of and withdrawing from these medications.

When it comes to tapering, each person’s unique brain chemistry must be intuited and determined by that person. There is some anecdotal evidence that suggests it is easier to reduce doses in the higher milligram counts, going from — say 40mg to 20mg — than it is to go from 10mg to 0mg. High doses to less-high dose may be able to be realized at increments greater than the 10-percent taper I wrote about in a previous post. If a patient does begin a more rapid taper from higher mg counts, it is critical that symptoms be monitored closely. If symptoms come on in a strong and overwhelming way, it is best to reinstate and let yourself settle out. Then, once the system has adjusted, resume the taper more gradually. Only you know your own body. Consult your health-care professional before beginning any taper, but always remember that only you can feel what is happening inside you.

As for how to actually lessen the dose, there are a couple of ways to go about it. I know one man who systematically shaved literally dust-amounts off his pills with a nail file. He tracked his reductions by the number of swipes: for each taper reduction he would add another two swipes of the file. Others (including myself) have asked their doctors for a liquid prescription of their medication and then would measure each taper by lines on the syringe. Still others (again, myself among them during my third attempt) have simply used the tried-and-true method of pill slicing.

None of these is a perfect technique, but each does push the process forward. The key to whatever method you choose is to always be monitoring your symptoms. Your body will tell you if it is too much. You must find that thin line between succumbing to the agitation and pressing on. A good basic rule of thumb is, if you are feeling difficult symptoms, give yourself a few weeks. If they persist beyond that point, think about tapering at a slower rate. It is always a delicate dance. Every day you are taking stock of how you feel and whether or not you are able to manage the disequilibrium your taper is imposing on you.

A final word: each person’s taper is as unique as that person’s brain chemistry. During my taper, when I consulted others about my last regimen (during my third taper), which — in this case, was going well — one person registered concern about certain aspects of my taper and oddly insisted that I do it another way. I appreciated her concern but the effect her lecturing me had on me was to throw me into confusion and distress amid an already delicate process. My taper was going well; it was working. After considering her concerns, in the end I dismissed them because only I knew what was going on inside my system and I knew that what I was doing was working. I was not going to disrupt this because someone else deemed my strategy flawed. All that to say, you will receive a lot of advice. Some of it will be extremely helpful and some of it will bring you down. Keep your feet firmly planted in your strategy and, as long as you are monitoring yourself, being wise, circumspect and vigilant (and not feeling overwhelmed, broken down and suicidal)– keep the course you have set and don’t allow the opinions of others to throw confusion in your process — unless such advice is solicited!

(Next post: Waves and Windows)

Leave a Reply

Your email address will not be published. Required fields are marked *